Alert archive / California / Beach Hazards Statements in 2025

Beach Hazards Statement 2, NWS San Francisco Bay Area, CA

January 5, 20256 counties in California

NWS San Francisco Bay Area, CA issued this beach hazards statement at Jan 5, 2025, 8:16 AM PST for 6 counties in California. It took effect at Jan 6, 2025, 4:00 AM PST. It was in force for 41 hr.

The area

The counties it named.

The facts

Issued
Jan 5, 2025, 8:16 AM PST (16:16 UTC)
In effect from
Jan 6, 2025, 4:00 AM PST
Expired
Jan 7, 2025, 9:00 PM PST
In force
41 hr
Issued by
NWS San Francisco Bay Area, CA

Counties City and County of San Francisco, CA, Marin County, CA, Monterey County, CA, San Mateo County, CA, Santa Cruz County, CA, Sonoma County, CA

The radar

The San Francisco radar (KMUX), 53 km from the middle of the area, began a volume at 16:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 4.3 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2025-01-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2025-01-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
961 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

508 
WHUS46 KMTR 051616
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco CA
816 AM PST Sun Jan 5 2025

CAZ006-505-509-529-530-060030-
/O.NEW.KMTR.BH.S.0002.250106T1200Z-250108T0000Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-Northern Monterey Bay-
Southern Monterey Bay and Big Sur Coast-
816 AM PST Sun Jan 5 2025

...BEACH HAZARDS STATEMENT IN EFFECT FROM EARLY MONDAY THROUGH 
TUESDAY AFTERNOON...

* WHAT...A long period NW swell will result in an increased risk
  of sneaker waves and rip currents. Breaking waves will be up to
  20 feet in favored locations.

* WHERE...Pacific Ocean coastlines of the San Francisco Bay Area,
  Monterey Bay, and Big Sur.

* WHEN...From 4 AM Monday through 4 PM Tuesday.

* IMPACTS...Sneaker waves can unexpectedly run significantly
  farther up the beach than normal, including over rocks and
  jetties. These waves can suddenly knock people off their feet
  and quickly pull them into the cold ocean waters, where currents
  will be stronger than normal. These waves can also carry
  driftwood logs and other debris.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid climbing on rocks and jetties. Remain out of the water to 
avoid hazardous swimming conditions. If going to the beach,
observe the waves for several minutes and increase the stand-off 
distance from the water's edge. Most importantly, be vigilant, 
and never turn your back on the ocean.

&&

$$
6 follow-up statements
984 
WHUS46 KMTR 060004
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco CA
404 PM PST Sun Jan 5 2025

CAZ006-505-509-529-530-061200-
/O.CON.KMTR.BH.S.0002.250106T1200Z-250108T0000Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-Northern Monterey Bay-
Southern Monterey Bay and Big Sur Coast-
404 PM PST Sun Jan 5 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 4 AM PST MONDAY
THROUGH TUESDAY AFTERNOON...

* WHAT...A long period NW swell will result in an increased risk 
  of sneaker waves and rip currents. Breaking waves will be up 
  to 20 feet in favored locations. 

* WHERE...Pacific Ocean coastlines of the San Francisco Bay 
  Area, Monterey Bay, and Big Sur. 

* WHEN...From 4 AM Monday through 4 PM Tuesday.

* IMPACTS...Sneaker waves can unexpectedly run significantly 
  farther up the beach than normal, including over rocks and 
  jetties. These waves can suddenly knock people off their feet 
  and quickly pull them into the cold ocean waters, where 
  currents will be stronger than normal. These waves can also 
  carry driftwood logs and other debris. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid climbing on rocks and jetties. Remain out of the water to
avoid hazardous swimming conditions. If going to the beach,
observe the waves for several minutes and increase the stand-off
distance from the water's edge. Most importantly, be vigilant,
and never turn your back on the ocean.

&&

$$
465 
WHUS46 KMTR 061128
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco CA
328 AM PST Mon Jan 6 2025

CAZ006-505-509-529-530-062200-
/O.CON.KMTR.BH.S.0002.250106T1200Z-250108T0000Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-Northern Monterey Bay-
Southern Monterey Bay and Big Sur Coast-
328 AM PST Mon Jan 6 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH TUESDAY
AFTERNOON...

* WHAT...A long period NW swell will result in an increased risk
  of sneaker waves and rip currents. Breaking waves will be up to
  20 feet in favored locations.

* WHERE...Pacific Ocean coastlines of the San Francisco Bay 
  Area, Monterey Bay, and Big Sur.

* WHEN...From 4 AM Monday through 4 PM Tuesday.

* IMPACTS...Sneaker waves can unexpectedly run significantly 
  farther up the beach than normal, including over rocks and 
  jetties. These waves can suddenly knock people off their feet 
  and quickly pull them into the cold ocean waters, where 
  currents will be stronger than normal. These waves can also 
  carry driftwood logs and other debris.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid climbing on rocks and jetties. Remain out of the water to
avoid hazardous swimming conditions. If going to the beach,
observe the waves for several minutes and increase the stand-off
distance from the water's edge. Most importantly, be vigilant,
and never turn your back on the ocean.

&&

$$
507 
WHUS46 KMTR 062006
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco CA
1206 PM PST Mon Jan 6 2025

CAZ006-505-509-529-530-070415-
/O.EXT.KMTR.BH.S.0002.000000T0000Z-250108T0500Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-Northern Monterey Bay-
Southern Monterey Bay and Big Sur Coast-
1206 PM PST Mon Jan 6 2025

...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH TUESDAY
EVENING...

* WHAT...A long period NW swell will result in an increased risk 
  of sneaker waves and rip currents. Breaking waves will be up 
  to 20 feet in favored locations.

* WHERE...Pacific Ocean coastlines of the San Francisco Bay 
  Area, Monterey Bay, and Big Sur.

* WHEN...Through Tuesday evening.

* IMPACTS...Sneaker waves can unexpectedly run significantly
  farther up the beach than normal, including over rocks and
  jetties. These waves can suddenly knock people off their feet
  and quickly pull them into the cold ocean waters, where currents
  will be stronger than normal. These waves can also carry
  driftwood logs and other debris.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid climbing on rocks and jetties. Remain out of the water to
avoid hazardous swimming conditions. If going to the beach,
observe the waves for several minutes and increase the stand-off
distance from the water's edge. Most importantly, be vigilant,
and never turn your back on the ocean.

&&

$$
126 
WHUS46 KMTR 070346
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco CA
746 PM PST Mon Jan 6 2025

CAZ006-505-509-529-530-071400-
/O.CON.KMTR.BH.S.0002.000000T0000Z-250108T0500Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-Northern Monterey Bay-
Southern Monterey Bay and Big Sur Coast-
746 PM PST Mon Jan 6 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH TUESDAY
EVENING...

* WHAT...A long period NW swell will result in an increased risk 
  of sneaker waves and rip currents. Breaking waves will be up 
  to 20 feet in favored locations.

* WHERE...Pacific Ocean coastlines of the San Francisco Bay 
  Area, Monterey Bay, and Big Sur.

* WHEN...Through Tuesday evening.

* IMPACTS...Sneaker waves can unexpectedly run significantly
  farther up the beach than normal, including over rocks and
  jetties. These waves can suddenly knock people off their feet
  and quickly pull them into the cold ocean waters, where currents
  will be stronger than normal. These waves can also carry
  driftwood logs and other debris.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid climbing on rocks and jetties. Remain out of the water to
avoid hazardous swimming conditions. If going to the beach,
observe the waves for several minutes and increase the stand-off
distance from the water's edge. Most importantly, be vigilant,
and never turn your back on the ocean.

&&

$$
077 
WHUS46 KMTR 071206
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco CA
406 AM PST Tue Jan 7 2025

CAZ006-505-509-529-530-080500-
/O.CON.KMTR.BH.S.0002.000000T0000Z-250108T0500Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-Northern Monterey Bay-
Southern Monterey Bay and Big Sur Coast-
406 AM PST Tue Jan 7 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...A long period NW swell will result in an increased risk 
  of sneaker waves and rip currents. Breaking waves will be up 
  to 20 feet in favored locations.

* WHERE...Pacific Ocean coastlines of the San Francisco Bay 
  Area, Monterey Bay, and Big Sur.

* WHEN...Through this evening.

* IMPACTS...Sneaker waves can unexpectedly run significantly 
  farther up the beach than normal, including over rocks and 
  jetties. These waves can suddenly knock people off their feet 
  and quickly pull them into the cold ocean waters, where 
  currents will be stronger than normal. These waves can also 
  carry driftwood logs and other debris.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid climbing on rocks and jetties. Remain out of the water to
avoid hazardous swimming conditions. If going to the beach,
observe the waves for several minutes and increase the stand-off
distance from the water's edge. Most importantly, be vigilant,
and never turn your back on the ocean.

&&

$$
731 
WHUS46 KMTR 080436
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco CA
836 PM PST Tue Jan 7 2025

CAZ006-505-509-529-530-080545-
/O.EXP.KMTR.BH.S.0002.000000T0000Z-250108T0500Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-Northern Monterey Bay-
Southern Monterey Bay and Big Sur Coast-
836 PM PST Tue Jan 7 2025

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 9 PM PST THIS EVENING...

Swell heights are diminishing and the risk for sneaker waves is
decreasing. Therefore, the Beach Hazards Statement will be allowed
to expire.

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this beach hazards statement went out at Jan 5, 3:55 AM PST, 4 hours 21 minutes earlier.

Area forecast discussion, Jan 5, 3:55 AM PST, 4 hours 21 minutes before
Area Forecast Discussion
National Weather Service San Francisco CA
355 AM PST Sun Jan 5 2025

...New SHORT TERM, LONG TERM, AVIATION, MARINE...

.SYNOPSIS...
Issued at 1259 PM PST Sat Jan 4 2025

A dry pattern is settling in with warmer temperatures and
offshore winds expected next week.

&&

.SHORT TERM...
(Today and tonight)
Issued at 339 AM PST Sun Jan 5 2025

High clouds continue to stream across our region overnight helping
to stunt radiational cooling, with overnight lows mostly a few
degrees above normal as we head toward sunrise. It's going to be a
beautiful day across our area today with warmer temperatures, mainly
in the low to mid 60s, light winds and plenty of sunshine. A
relatively mild overnight into early Monday morning will set the
stage for an even nicer day on Monday across the Central Coast and
and adjacent inland valleys, where highs will climb into the
mid/upper 60s. The North Bay and Bay Area will see more cloud cover
on Monday as a developing 'inside slider' system brings enough
mid/upper level clouds onshore to keep temperatures in the upper
50s/low 60s.

&&

.LONG TERM...
(Monday through Saturday)
Issued at 339 AM PST Sun Jan 5 2025

The extended forecast remains on track for the aforementioned
'inside slider' to bring warmer offshore flow setting in late Monday
night. The enhanced downsloping Diablo winds will result in gusty
winds spreading south across our entire area during the day Tuesday,
persisting through at least Wednesday morning. A wind advisory is
likely at some point in that window for higher elevations (>900ft),
more marginal for low lying inland locations and the coastal areas.
The SFO-WMC gradients remain impressive (GEFS 12-13mb, SREF 15mb
early Wednesday) as strong surface high pressure (~1040mb) builds
over northern Nevada in the wake of the upper low as it cuts off
from the Polar Jet Tuesday night. Temperatures Tuesday through the
remainder of the extended will be above normal with some daily
records possibly broken, with highs around or just above 70 inland,
cooler near the coast and at higher elevation.

&&

.AVIATION...
(12Z TAFS)
Issued at 339 AM PST Sun Jan 5 2025

Mostly VFR through the period with some HZ and FG impacts early
this morning and again late tonight through Monday morning.
Otherwise winds relatively light and non-impactful.

Vicinity of SFO...VFR through Sunday with relatively light W/NW
winds. Some HZ impacts expected tonight as airmass stagnates. Low
confidence, but some potential for FG/BR early Monday morning with
IFR cigs through sunrise.

SFO Bridge Approach...Similar to SFO.

Monterey Bay Terminals...VFR through the TAF period. Winds will be
mostly light and variable overnight, becoming more E/SE Sunday but
still light.

&&

.MARINE...
(Today through Friday)
Issued at 339 AM PST Sun Jan 5 2025

Seas ease today, with building northwesterly swell and gusty north
winds on Monday bringing a return of hazardous conditions for
small craft Monday evening through Wednesday morning with wave
heights between 11-12 feet.

&&

.BEACHES...
Issued at 938 PM PST Sat Jan 4 2025

High Surf continues due to breaking waves of 18-22 feet (all
coastal locations expect the northern Monterey Bay which will
remain in a Beach Hazard Statement).

Also at the current time, wave model forecasts are showing a newly
arriving long period westerly swell Monday into Tuesday. As always
whenever there is increasing surf - remember to never turn your back
on the ocean and stay out of the water. Again please stay tuned to any
further updates for late week, additionally for early next week.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
CA...None.
PZ...Small Craft Advisory from 3 PM Monday to 10 PM PST Tuesday for
     Pt Arena to Pt Reyes 10-60 NM.

     Small Craft Advisory from 3 PM Monday to 4 AM PST Wednesday for
     Pigeon Pt to Pt Pinos 10-60 NM.

&&

SHORT TERM...JM
LONG TERM....JM
AVIATION...JM/Behringer
MARINE...JM

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayarea

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 5, 2:53 AM PSTSmall Craft AdvisoryMTR3 days

Nearby

Beach Hazards Statements in California, 2025Every beach hazards statement in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.